Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 178, NWS Topeka, KS

June 15, 2008Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 15, 2008, 8:25 PM CDT for Jefferson County, Kansas. It was in force for 13 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2008, 8:25 PM CDT (01:25 UTC)
Expired
Jun 15, 2008, 8:38 PM CDT
In force
13 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Jefferson County, KS

What was reported inside it

TimeReportWhereRemark
Jun 15, 8:30 PM CDTHAIL 14 E Winchester, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
607 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 160125
SVRTOP
KSC087-160200-
/O.NEW.KTOP.SV.W.0178.080616T0125Z-080616T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
825 PM CDT SUN JUN 15 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL JEFFERSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 900 PM CDT

* AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WINCHESTER...OR 15 MILES NORTHWEST OF
  TONGANOXIE...MOVING EAST AT 29 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EAST CENTRAL JEFFERSON COUNTY...

IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE
LIKELY IN SEVERE THUNDERSTORMS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3921 9535 3939 9534 3939 9516 3920 9517
TIME...MOT...LOC 0125Z 270DEG 25KT 3930 9522

$$

CRAVEN
2 follow-up statements
000 
WWUS53 KTOP 160131
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
831 PM CDT SUN JUN 15 2008

KSC087-160200-
/O.CON.KTOP.SV.W.0178.000000T0000Z-080616T0200Z/
JEFFERSON-
831 PM CDT SUN JUN 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EAST CENTRAL JEFFERSON COUNTY...

AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER EXTREME EAST CENTRAL JEFFERSON
COUNTY...OR 14 MILES NORTHWEST OF TONGANOXIE...MOVING EAST AT 29 MPH.

THIS STORM IS LIKELY PRODUCING HAIL BETWEEN ONE AND TWO INCHES IN 
DIAMETER. SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS 
OF 60 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY 
RAIN. FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR 
OR A BASEMENT AND AVOID WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3920 9517 3925 9522 3938 9523 3939 9516
TIME...MOT...LOC 0131Z 270DEG 25KT 3930 9517

$$
000 
WWUS53 KTOP 160138
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
838 PM CDT SUN JUN 15 2008

KSC087-160148-
/O.CAN.KTOP.SV.W.0178.000000T0000Z-080616T0200Z/
JEFFERSON-
838 PM CDT SUN JUN 15 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JEFFERSON COUNTY
HAS BEEN CANCELLED...

THE STORM HAS MOVED EASTWARD OUT OF JEFFERSON COUNTY. 

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3920 9517 3925 9522 3938 9523 3939 9516
TIME...MOT...LOC 0138Z 270DEG 25KT 3930 9510

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:40 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 15, 3:40 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT SUN JUN 15 2008

.DISCUSSION...

LATE THIS AFTERNOON AND TONIGHT...THUNDERSTORMS THAT DEVELOPED THIS
MORNING...SOME OF WHICH WERE SEVERE ACROSS THE NORTH CENTRAL
COUNTIES...PRODUCED AN OUTFLOW BOUNDARY THAT HAS PUSHED SOUTH OF
I-70 EARLY THIS AFTERNOON. ISOLATED TO SCATTERED THUNDERSTORMS WERE
BEGINNING TO REDEVELOP ALONG THE OUTFLOW BOUNDARY ACROSS THE
SOUTHWEST COUNTIES OF THE CWA. AT 240 PM...A SUPERCELL THUNDERSTORM
CONTINUED TO MOVE SOUTHEAST ACROSS SOUTHEAST SMITH AND NORTHEAST
OSBORNE COUNTIES. THIS SUPERCELL MAY MOVE SOUTHEAST ALONG THE
OUTFLOW BOUNDARY INTO OTTAWA COUNTY. AS CONVECTIVE TEMPS ARE REACHED
ALONG AND SOUTH OF THE OUTFLOW BOUNDARY THERE WILL BE ENOUGH SFC
CONVERGENCE FOR SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE
WESTERN COUNTIES. THESE STORMS MAY STILL FORM INTO AN MCS AND MOVE
SOUTHEAST ACROSS THE SOUTHERN AND SOUTHEAST COUNTIES THIS EVENING.
THOUGH THE LOW-LEVEL VERTICAL WIND SHEAR LOOKS VERY WEAK AND THE
STORMS MAY NOT ORGANIZE INTO A SEVERE MCS. THE PRIMARY THREAT FROM
ANY THUNDERSTORMS THIS EVENING WILL BE LARGE HAIL...DAMAGING OUTFLOW
WINDS AND HEAVY RAINFALL.

THE SURFACE COLD FRONT EXTENDED FROM EAST CENTRAL CO NORTHEAST INTO
SOUTHEAST NE. THE FRONT WILL CONTINUE TO PUSH SOUTHEAST LATE THIS
AFTERNOON AND SHOULD MOVE INTO THE NORTHWEST COUNTIES OF THE CWA
EARLY THIS EVENING. NORTH OF THE FRONT A COOLER AND STABLE AIRMASS
WILL ADVECT SOUTHWEST INTO THE NORTHWEST COUNTIES...THUS RAIN
CHANCES SHOULD DIMINISH BELOW 14 PERCENT FOR THE NORTHWEST COUNTIES.
THE FRONT WILL PUSH SOUTH ACROSS THE REMAINDER OF THE CWA DURING THE
MID AND LATE EVENING HOURS BRINGING AN END TO OUR THUNDERSTORMS
CHANCES OVERNIGHT LOWS WILL BE IN THE LOWER TO MID 60S. SKIES WILL
BEGINNING TO CLEAR FROM NORTHWEST TO SOUTHEAST LATE TONIGHT.

MONDAY THROUGH WEDNESDAY...A LONGER WAVE LENGTH 5H TROUGH WILL
AMPLIFY ACROSS THE EASTERN CONUS WHILE 5H RIDGE AMPLIFIES ACROSS THE
WESTERN CONUS. NORTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE PLAINS
STATES. STRONG LOW LEVEL CAA ON THE WEST SIDE OF THE LONGER WAVE
LENGTH TROUGH ACROSS THE EASTERN PLAINS AND MIDWEST WILL CAUSE A SFC
RIDGE TO BUILD SOUTHWARD INTO NORTHEAST KS AND NORTHERN MO.
MEANWHILE DEEPER GULF MOISTURE WILL BE TRANSPORTED NORTHWEST ACROSS
THE SOUTHERN HIGH PLAINS MONDAY AND TUESDAY AFTERNOON. THE
THUNDERSTORMS MAY CONGEAL INTO AN MCS AND MOVE SOUTHEAST ACROSS
WESTERN AND SOUTHERN KS. THE TRACKS OF THE MCSS SHOULD REMAIN WEST
SOUTH OF THE CWA. NORTHEAST SFC WINDS WILL KEEP HIGH TEMPERATURES IN
THE UPPER 70S TO LOWER 80S ACROSS THE CWA.

WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...THE DEEPER MOISTURE WILL
BEGIN TO TRANSPORT FARTHER NORTH ACROSS WESTERN KS INTO THE NE PNHDL
BY WEDNESDAY AFTERNOON. AFTERNOON THUNDERSTORMS THAT DEVELOP ACROSS
THE CENTRAL HIGH PLAINS DURING THE AFTERNOON HOURS OF WEDNESDAY MAY
CONGEAL INTO AN MCS AND MOVE SOUTHEAST ACROSS NORTHWEST AND NORTH
CENTRAL KS AND POSSIBLY SOUTHEAST ACROSS THE WESTERN CWA WEDNESDAY
NIGHT.

THE DEEPER MOISTURE WILL EXPAND NORTHEAST ACROSS THE CWA ON THURSDAY
AND ANY MCVS OR MINOR 5H TROUGH ROUNDING THE 5H RIDGE TOR OUR WEST
MAY PROVIDE ENOUGH LIFT FOR SCATTERED THUNDERSTORMS TO DEVELOP.
ANOTHER MCS MAY ALSO DEVELOP IN WESTERN NE ON THURSDAY AND MOVE
SOUTHEAST ACROSS THE CWA THURSDAY NIGHT.

SATURDAY AND SUNDAY...THE ECMWF AND GFS MODELS BOTH SHOW THE WESTERN
CONUS RIDGE MOVING EAST INTO THE HIGH PLAINS. THIS SHOULD BRING AN
END TO OUR RAIN CHANCES AND WARM AFTERNOON HIGHS INTO THE UPPER 80S
TO LOWER 90S.

&&

.AVIATION...

THERE MAY BE SOME SCATTERED THUNDERSTORMS EARLY THIS EVENING AT THE
TAF SITES...BUT THE STRONGER SEVERE THUNDERSTORMS SHOULD DEVELOP
SOUTHWEST AND MOVE SOUTH OF THE TAF SITES.

THE COLD FRONT SHOULD MOVE SOUTHEAST OF THE TAF SITES DURING THE
EARLY EVENING HOURS. WINDS WILL BE LIGHT AND VARIABLE AHEAD OF THE
FRONT BUT SHOULD SHIFT TO THE NORTHEAST. TAF SITES SHOULD REMAIN VFR
TONIGHT WITH BKN TO SCT CEILING OF 4,000 TO 6,000 FEET.

MAY ONLY SEE SOME MID LEVEL CLOUDS ABOVE 12,000 FEET AT 12,000 FEET
WITH NORTHEAST WINDS UNDER 10 KTS THROUGH THE DAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT FOR THE ENTIRE CWA THROUGH 500 PM CDT.

&&

WG
Hazardous weather outlook, Jun 15, 8:12 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
812 PM CDT SUN JUN 15 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-170115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
812 PM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS REMAIN POSSIBLE FOR NEARLY THE ENTIRE AREA...BUT THE
CHANCES WILL DECREASE AS THE NIGHT PROGRESSES. A FEW OF THE STORMS
COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS.
LOCALLY HEAVY RAINFALL COULD ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MAY AFFECT NORTH CENTRAL KANSAS TUESDAY...ALL BUT
FAR NORTHEAST KANSAS TUESDAY NIGHT...NORTH CENTRAL KANSAS
WEDNESDAY NIGHT...NEARLY THE ENTIRE AREA FROM THURSDAY THROUGH
FRIDAY NIGHT...AND NEAR THE NEBRASKA BORDER SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Jun 15, 2:38 PM CDT, 5 hours 47 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
238 PM CDT SUN JUN 15 2008

KSZ021-034-152030-
CLAY-OTTAWA-
238 PM CDT SUN JUN 15 2008

THROUGH 330 PM CDT...A THUNDERSTORM WILL MOVE EAST SOUTHEAST AT
18 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PEA TO PENNY SIZE HAIL AND LOCALLY HEAVY RAINFALL. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE OAK HILL AND LONGFORD.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT UNTIL 5 PM.
Special weather statement, Jun 15, 2:45 PM CDT, 5 hours 40 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
245 PM CDT SUN JUN 15 2008

KSZ011-012-152015-
BROWN-NEMAHA-
245 PM CDT SUN JUN 15 2008

THROUGH 315 PM CDT...A LINE OF CLUSTERED THUNDERSTORMS WILL MOVE
SOUTHEAST AT 30 MPH ACROSS PORTIONS OF NORTHEAST KANSAS. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THESE CLUSTER OF STORMS ARE
CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE RESERVE...
SABETHA...HAMLIN...ONEIDA...SENECA...IOWA SAC AND FOX RESERVATION...
FAIRVIEW...HIAWATHA...WOODLAWN...WILLIS...WETMORE...ROBINSON...
AND POWHATTAN.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

STARK

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.